Massachusetts, 2019

Cold in Massachusetts, February 1, 2019

February 1, 2019 · NWS ALY · 2 events in 2 counties and zones

An arctic airmass that had infiltrated the region during the last two days of January persisted into the morning of February 1st. Wind chills fell to 10 to 25 degrees below zero.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

An arctic airmass that had infiltrated the region during the last two days of January persisted into the morning of February 1st. Wind chills fell to 10 to 25 degrees below zero. The wind chills prompted many schools to close or delay opening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jan 31, 9:39 PM EST, 2 hours 21 minutes earlier.

Area forecast discussion, Jan 31, 9:39 PM EST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
939 PM EST Thu Jan 31 2019

.SYNOPSIS...
Dangerously cold wind chills will remain in place into Friday
morning across much of the region, with frigid temperatures
persisting into Saturday morning. Outside of some lake effect
snow across the western Adirondacks, it will remain dry through
Friday night. The next chance of snow showers arrives on
Saturday, mainly across the higher terrain. Temperatures will
moderate for the latter half of the weekend and especially early
next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
 ...Winter Storm Warning for Northern Herkimer county, Winter
Weather Advisory for Hamilton county for lake effect snow
through 7 AM Friday...

 ...Wind Chill Warning for the eastern Catskills through 11 AM
Friday...

 ...Wind Chill Advisory for the western and southern
Adirondacks, Mohawk and Schoharie Valleys, Helderbergs, Lake
George Saratoga region, northern and central Taconics, southern
Green Mountains, Berkshires, and northern Litchfield Hills
through 11 AM Friday...

As of 930 PM EST...Lake effect plume continues to impact the Tug
Hill and into northern portions of Herkimer County. CSTAR
research of inland extent program is doing extremely well with
inland penetration of 75 miles. This program suggests the inland
extent will shrink back below 60 miles after midnight then
toward 50 miles by daybreak. This too is supported by the hires
NAM3km/HRRR reflectivities as the short wave trough axis slides
east and results with lowering inversion heights. Elsewhere, dry
and clear as winds are not as high as this time yesterday. No
changes to the current headlines as just a refresh to hourly
grids per observations.

Prev Disc...Lake Effect snow has shifted back northward this
afternoon, and is barely extending into extreme northern
Herkimer county (north of Route 28). While the heaviest band
will remain west of our area closer to the Tug Hill and
lakeshore areas, we are expecting some steadier light to perhaps
brief moderate snow to affect far northern portions of Herkimer
county and extreme northern Hamilton counties into early
evening based on latest HRRR, NAMNest and HREF. Will mention
additional snowfall of 2-4 inches in the most persistent part of
the band north of Route 28 in Herkimer county, with possibly up
to an inch or two near the Hamilton border. So will keep lake
effect headlines going, but will likely be able to cancel well
before the 7 AM Friday expiration time.

Bitter cold temperatures will occur again tonight, with lows of
zero to -10 across the region. Wind chill values will be lower,
with a W- SW breeze continuing mainly over the higher terrain.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
Mainly dry conditions are expected again on Friday, as a small
area of high pressure builds northward across the region. With
the continued westerly flow, there could be some very light lake
effect snow showers of flurries across northern Herkimer county
during the morning, but with no accumulations. The main story
will continue to be the bitter cold temperatures, with all areas
expected to be below zero at sunrise. Winds will be lighter
than Thursday morning in the Hudson Valley, but higher terrain
areas will still have breeze resulting in dangerously cold wind
chills persisting into the morning. Winds will weaken during the
afternoon as the high builds in, with temperatures "moderating"
into the high single digits to upper teens. These temps will
still be around 15 degrees below normal for early February.

Cold temperatures, with mainly clear skies and light winds will
prevail to start out Friday night, although clouds will
increase from NW to SE late ahead of a surface trough
approaching from the upper Great Lakes and southern Ontario.
Conditions will remain dry for much of the area, with just a low
chance for a few snow showers just before daybreak across the
western Adirondacks.

Coverage of snow showers will increase during the day Saturday,
as the trough crosses the area. The snow showers will generally
be limited to the higher terrain due to limited moisture
associated with this system. Will mention mainly slight chance
to chance pops, with likely north of Route 28 in the western
Adirondacks. Only minor accumulations are expected. Valley areas
from around Albany southward should remain dry with perhaps a
few flurries. Temperatures are expected to finally moderate back
to near normal levels during the afternoon. Isolated/scattered
snow showers will be possible into the evening across the higher
terrain, but a drying trend is expected overnight as high
pressure builds in behind the trough.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
This will be a mostly cloudy and unsettled period with above
normal temperatures. High pressure will give way to a warm front
lifting through our forecast area Monday. The encroaching front
could help trigger orographic light snow shower activity in the
Adirondacks and northern Greens through that time.

Monday itself will be relatively dry though still mainly
overcast. However...low pressure is expected to track from the
Upper Midwest to southern Quebec Monday through Tuesday, and an
influx of warmth and moisture on a southerly flow ahead of the
front will result in rain showers for Monday night...possibly
mixed with snow in the higher elevations. The very cold ground
and just-above-freezing air temperatures could result in ice-
crusted snow and slick conditions in some spots.

The cold front associated with the low sweeps through quickly
early Tuesday, and while high pressure from central Canada tries
to ridge in behind it, high cloudiness is kept around as
another area of low pressure strengthens over the Mid-
Mississippi Valley on Wednesday while tracking up to western New
York and Pennsylvania through early Thursday. This brings
mainly widespread snow or wintry mixes to our forecast area as
early as Wednesday afternoon, with the brunt Wednesday night
into Thursday. This system will have to be watched more closely
as we get closer to the event.

High temperatures will range from around 30 degrees to around
40 on Sunday and will be mostly in the mid and upper 40s on
Monday. Southern portions will be slightly milder on Tuesday
while the northwest Adirondacks will be the same or cooler due
to the frontal passage. Wednesday's and Thursday's highs will
range from about the mid 30s to lower 40s. Sunday night's lows
will be just below freezing at all locations, with the southern
Adirondacks slightly colder. Lows Monday night will be in the
mid and upper 30s while Tuesday night's lows will range from the
mid teens to around 30 degrees. Readings will rebound slightly
Wednesday night.

&&

.AVIATION /03Z FRIDAY THROUGH TUESDAY/...
VFR conditions expected through TAF period ending 00Z Saturday.
Mostly clear skies for the TAF sites with a light westerly wind.
Some increase in high and some mid level clouds with the passage
of system near the I 80 corridor on Friday with an otherwise
quiet weather.

Outlook...

Friday Night: No Operational Impact. NO SIG WX.
Saturday: No Operational Impact. NO SIG WX.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: Low Operational Impact. NO SIG WX.
Sunday Night: Low Operational Impact. Slight Chance of SHSN.
Monday: No Operational Impact. NO SIG WX.
Monday Night: Moderate Operational Impact. Chance of SHRA.
Tuesday: Low Operational Impact. Slight Chance of SHRA.

&&

.HYDROLOGY...
Mainly dry conditions are expected over the next few days, with
the exception of lake effect snow across the western
Adirondacks into tonight. Bitterly cold temperatures will remain
in place through Friday night, which will allow for additional
ice to form on most bodies of water. Any existing ice jams will
likely freeze in place.

A moderation in temperatures is then expected by the latter
part of the weekend through early next week. Depending on warm
it gets, some snow melt will be possible, along with
precipitation in the form of a wintry mix and/or rain. This
would result in rises on area rivers and streams and
temperatures may be warm enough to break up some ice jams. We
will monitor the flood potential over the next several days.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Wind Chill Advisory until 11 AM EST Friday for CTZ001.
NY...Wind Chill Advisory until 11 AM EST Friday for NYZ032-033-
     038>043-047-048-051-054-061-082>084.
     Wind Chill Warning until 11 AM EST Friday for NYZ058-063.
     Winter Storm Warning until 7 AM EST Friday for NYZ032.
     Winter Weather Advisory until 7 AM EST Friday for NYZ033.
MA...Wind Chill Advisory until 11 AM EST Friday for MAZ001-025.
VT...Wind Chill Advisory until 11 AM EST Friday for VTZ013-014.

&&

SYNOPSIS...JPV
NEAR TERM...BGM/JPV
SHORT TERM...JPV
LONG TERM...ELH
AVIATION...IAA/BGM
HYDROLOGY...JPV
Hazardous weather outlook, Jan 31, 4:04 PM EST, 7 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
404 PM EST Thu Jan 31 2019

CTZ001-MAZ001-025-NYZ038>043-047-048-051-054-061-082>084-VTZ013-014-
011200-
Northern Litchfield-Northern Berkshire-Southern Berkshire-
Southern Herkimer-Southern Fulton-Montgomery-Northern Saratoga-
Northern Warren-Northern Washington-Schoharie-Western Schenectady-
Western Albany-Eastern Rensselaer-Eastern Columbia-Northern Fulton-
Southeast Warren-Southern Washington-Bennington-Western Windham-
404 PM EST Thu Jan 31 2019

...WIND CHILL ADVISORY IN EFFECT UNTIL 11 AM EST FRIDAY...

This Hazardous Weather Outlook is for the western and southern
Adirondacks, Lake George Saratoga Region, Mohawk and Schoharie
Valleys, Helderbergs, and northern and central Taconics of eastern
New York, the southern Green Mountains of Vermont, Berkshires of
western Massachusetts and northern Litchfield Hills of northwest
Connecticut.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

Also, there is a chance for a wintry mix of precipitation, including
freezing rain and sleet, next Wednesday.

   Wind Chill Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ058-063-011200-
Western Greene-Western Ulster-
404 PM EST Thu Jan 31 2019

...WIND CHILL WARNING IN EFFECT UNTIL 11 AM EST FRIDAY...

This Hazardous Weather Outlook is for Western Greene and Western
Ulster Counties of east central New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

Also, there is a chance for a wintry mix of precipitation, including
freezing rain and sleet, next Wednesday.

   Wind Chill Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ032-011200-
Northern Herkimer-
404 PM EST Thu Jan 31 2019

...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST FRIDAY...
...WIND CHILL ADVISORY IN EFFECT UNTIL 11 AM EST FRIDAY...

This Hazardous Weather Outlook is for northern Herkimer County of
eastern New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.
   Wind Chill Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.
   Wind Chill Advisory.

Also, there is a chance for a wintry mix of precipitation, including
freezing rain and sleet, next Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to send snowfall reports to the National
Weather Service.

NYZ033-011200-
Hamilton-
404 PM EST Thu Jan 31 2019

...WIND CHILL ADVISORY IN EFFECT UNTIL 11 AM EST FRIDAY...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST FRIDAY...

This Hazardous Weather Outlook is for Hamilton County of eastern New
York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Wind Chill Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Wind Chill Advisory.

Also, there is a chance for a wintry mix of precipitation, including
freezing rain and sleet, next Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to send snowfall reports to the National
Weather Service.

CTZ013-NYZ049-050-052-053-059-060-064>066-VTZ015-011200-
Southern Litchfield-Eastern Schenectady-Southern Saratoga-
Eastern Albany-Western Rensselaer-Eastern Greene-Western Columbia-
Eastern Ulster-Western Dutchess-Eastern Dutchess-Eastern Windham-
404 PM EST Thu Jan 31 2019

This Hazardous Weather Outlook is for the immediate Capital
District, mid Hudson Valley, and southern Taconics of eastern New
York, southern Litchfield County of northwest Connecticut, and the
Connecticut River Valley of southeast Vermont.

.DAY ONE...Tonight.

Wind chill values will drop to around -5 to -15 tonight into early
Friday morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Also, there is a chance for a wintry mix of precipitation, including
freezing rain and sleet, next Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Northern Berkshire

When
February 1, 12:00 AM EST to 10:00 AM EST
Where
Northern Berkshire forecast zone
Reported by
Mesonet
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

Cold/Wind Chill, Southern Berkshire

When
February 1, 12:00 AM EST to 10:00 AM EST
Where
Southern Berkshire forecast zone
Reported by
Mesonet
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2019Every state in 2019This day in weather historyWarnings in Massachusetts, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 796199, 796200.